Chemical Name: IBUPROFEN (eye-byoo-PROE-fen)
This medicine is a nonsteroidal anti-inflammatory drug (NSAID) used to lower fever. It is also used to relieve pain and to treat other conditions as determined by your doctor. This medicine works by blocking the enzyme in your body that makes prostaglandins. Decreasing prostaglandins helps to reduce pain, swelling, and fever.
Some medicines or medical conditions may interact with this medicine. INFORM YOUR DOCTOR OR PHARMACIST of all prescription and over-the-counter medicine that you are taking. DO NOT TAKE THIS MEDICINE if you are also taking heparins or tacrolimus. ADDITIONAL MONITORING OF YOUR DOSE OR CONDITION may be needed if you are taking serotonin reuptake blocker medicines such as fluoxetine or citalopram, "blood thinners" such as warfarin, biphosphonates such as alendronate or risedronate, cyclosporine, corticosteroids such as prednisone, high blood pressure medicines (including ACE inhibitors such as captopril, angiotensin II receptor antagonists such as losartan, and beta-blockers such as metoprolol), "water pills" (diuretics such as furosemide, hydrochlorothiazide, triamterene), lithium, or methotrexate. DO NOT START OR STOP ANY MEDICINE without doctor or pharmacist approval. Inform your doctor of any other medical conditions including asthma, nasal polyps, kidney disease, liver disease, poorly controlled diabetes, stomach problems (e.g., bleeding, ulcers), heart disease (e.g., congestive heart failure), high blood pressure, swelling (edema, fluid retention), dehydration, blood disorders (e.g., anemia), bleeding or clotting problems, any allergies (especially history of angioedema with symptoms of lip, tongue, throat swelling), pregnancy, or breast-feeding. USE OF THIS MEDICINE IS NOT RECOMMENDED if you have a history of severe kidney disease or allergy to aspirin or other NSAIDs (e.g., naproxen, celecoxib). Contact your doctor or pharmacist if you have any questions or concerns about taking this medicine.
Follow the directions for using this medicine provided by your doctor. SHAKE WELL before taking a dose. Use a measuring device marked for medicine dosing. Ask your pharmacist for help if you are unsure of how to measure this dose. TAKE THIS MEDICINE with food or milk and a full glass (8 oz./240 ml) of water. DO NOT lie down for 30 minutes after taking this medicine. The dosage is based on your medical condition and response to therapy. If repeat doses are needed, they are usually given 6 or 8 hours apart, or as directed by your doctor. When used in children, the dose is based on your child's weight. Read the product instructions to find the appropriate dose for your child's weight. Consult the pharmacist or doctor if you have questions or if you need help in choosing the appropriate dosage form. STORE THIS MEDICINE at room temperature, away from heat and light. IF YOU MISS A DOSE OF THIS MEDICINE, take it as soon as possible. If it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not take 2 doses at once.
DO NOT TAKE THIS MEDICINE if you ever had any unusual or allergic reaction to aspirin, ibuprofen, naproxen, or any other medicine used to treat pain, fever, swelling, or arthritis. DO NOT EXCEED THE RECOMMENDED DOSE or take this medicine for longer than 10 days for pain or 3 days for fever, unless directed by your doctor. THIS MEDICINE MAY CAUSE DROWSINESS or dizziness. DO NOT DRIVE, OPERATE MACHINERY, OR DO ANYTHING ELSE THAT COULD BE DANGEROUS until you know how you react to this medicine. Using this medicine alone, with other medicines, or with alcohol may lessen your ability to drive or to perform other potentially dangerous tasks. ALCOHOL WARNING: If you consume 3 or more alcoholic drinks every day, ask your doctor whether you should take this medicine or other pain relievers/fever reducers. This medicine may cause stomach bleeding. BEFORE YOU BEGIN TAKING ANY NEW MEDICINE, either prescription or over-the-counter, check with your doctor or pharmacist. This includes any medicine which contains aspirin or other non-prescription pain relievers. If you are also taking aspirin, as prescribed by your doctor for reasons such as heart attack or stroke prevention (usually these dosages are 81-325 mg per day), continue to take the aspirin and consult your doctor or pharmacist before using this medicine. THIS MEDICINE MAY CAUSE increased sensitivity to the sun. Avoid exposure to the sun, sunlamps, or tanning booths until you know how you react to this medicine. Use a sunscreen or protective clothing if you must be outside for a prolonged period. CAUTION IS ADVISED WHEN USING THIS MEDICINE IN THE ELDERLY because they may be more sensitive to the side effects of the drug, especially stomach bleeding and kidney effects. FOR WOMEN: USE OF THIS MEDICINE DURING PREGNANCY has resulted in fetal and newborn death. If you think you may be pregnant, contact your doctor immediately. THIS MEDICINE IS EXCRETED IN BREAST MILK. IF YOU ARE OR WILL BE BREAST-FEEDING while you are using this medicine, check with your doctor or pharmacist to discuss the risks to your baby.
Possible side effects
SIDE EFFECTS, that may go away during treatment, include nausea, vomiting, diarrhea, gas, constipation, indigestion, dizziness, lightheadedness, drowsiness, or headache. If they continue or are bothersome, check with your doctor. CHECK WITH YOUR DOCTOR AS SOON AS POSSIBLE if you experience swelling of hands or ankles, ringing in ears, rash, itching, or sudden unexplained weight gain. CONTACT YOUR DOCTOR IMMEDIATELY if you experience swelling of hands, face, lips, eyes, throat, or tongue; difficulty swallowing or breathing; hoarseness, vision changes, rapid or pounding heartbeat, easy bruising or bleeding, change in amount of urine, severe headache, very stiff neck, mental/mood changes, persistent sore throat or fever, yellowing eyes and skin, dark urine, or unusual/extreme tiredness. CONTACT YOUR DOCTOR IMMEDIATELY AND STOP TAKING THIS MEDICINE if you notice any of the following unlikely but very serious side effects: black stools, persistent stomach/abdominal pain, or vomit that looks like coffee grounds. If you notice other effects not listed above, contact your doctor, nurse, or pharmacist.
If you take too much
If overdose is suspected, contact your local poison control center or emergency room immediately. Symptoms of overdose may include severe stomach pain, coffee ground-like vomit, unusually fast or slow heartbeat, trouble breathing, extreme drowsiness, loss of consciousness, and seizures.
DO NOT SHARE THIS MEDICINE with others for whom it was not prescribed. DO NOT USE THIS MEDICINE for other health conditions. KEEP THIS MEDICINE out of the reach of children and pets. IF USING THIS MEDICINE FOR AN EXTENDED PERIOD OF TIME, obtain refills before your supply runs out.